Blizzard, Iowa
- When
- December 20, 8:00 AM CST to December 21, 5:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
A powerful arctic cold front swept across the region on December 20-21, 2008. Ahead of the front, 1 to 3 inches of fluffy snow fell during the afternoon of December 20.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A powerful arctic cold front swept across the region on December 20-21, 2008. Ahead of the front, 1 to 3 inches of fluffy snow fell during the afternoon of December 20. The snow was confined to locations in Iowa and Illinois along and north of Interstate 80. After this snowfall ended by evening, snow depths north of Highway 34 ranged from 5 to 12 inches. With the passage of the arctic cold front, northwest winds gradually increased to 20 to 35 mph with gusts to 45 mph late in the evening on December 20 through the day on December 21. This created ground blizzard conditions with frequent whiteouts as visibilities were reduced to 1/4 mile or less, especially in rural and open areas. Some drifts on highways were as high as 6 feet. With temperatures below zero, wind chill readings were as low as 30 to 40 below zero. The combination of blizzard conditions and very cold temperatures made for a potentially dangerous situation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 20, 3:25 AM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CST SAT DEC 20 2008
.SYNOPSIS...
STRONG ARCTIC FRONT FROM THE EASTERN DAKOTAS TO NW KS WILL BE
BLASTING INTO THE OUR REGION THIS EVENING FOLLOWED BY THE COLDEST
AIR OF THE SEASON WHICH WILL LAST THROUGH MONDAY. ANOTHER MAJOR
TROUGH MOVES INTO THE ROCKIES AND EVENTUALLY THE MIDWEST BY THE
MIDDLE OF NEXT WEEK. THIS TO BE FOLLOWED BY ANOTHER SIGNIFICANT
EVENT AT ABOUT THE END OF THE WEEK AS THE ACTIVE PATTERN ROLLS ON.
&&
.SHORT TERM...TODAY AND TONIGHT...
DANGEROUS WINTER CONDITIONS APPROACHING HAVE ISSUED A BLIZZARD
WATCH FOR ALONG AND NORTH OF HIGHWAY 30 FOR GROUND BLIZZARD
CONDITIONS TONIGHT AND SUNDAY. STRONG ARCTIC FRONT CURRENTLY
BLASTING THROUGH THE PLAINS WITH THE LEADING EDGE OF THE ARCTIC AIR
FROM THE EASTERN DAKOTAS TO NW KS. NW WINDS ARE HOWLING BEHIND THE
FRONT TO NEAR 30 KNOTS ACROSS THE NORTHERN PLAINS WITH GLASGOW MT AT
08Z REPORTING A TEMPERATURE OF -21F. DECENT FALL/RISE COUPLET
DEVELOPING WITH THIS SYSTEM LOOKING AT THE ISALOBARIC ANALYSIS.
NEGATIVELY TILT DEEP TROUGH WILL BE DIVING SOUTHEAST INTO THE REGION
PROVIDING UPPER DYNAMICS BUT MOISTURE SOMEWHAT LACKING AS
PRECIPITABLE WATERS PROGGED TO ONLY ABOUT .30 INCH. SO WILL FORECAST
ABOUT 1-3 INCHES OF SNOW ACROSS THE NORTH HALF OF THE CWA WITH
LESSER AMOUNTS TO THE SOUTH. LIGHT SNOW EXPECTED TO DEVELOP LATE
THIS MORNING IN THE NW CWA AND SPREAD EASTWARD DURING THE AFTERNOON
AND DIMINISH THIS EVENING. SURFACE LOW PRESSURE DEEPENS TONIGHT IN
THE EASTERN GREAT LAKES REGION WITH GRADIENT TIGHTENING ACROSS OUR
REGION. AFTER THE LIGHT SNOW EVENT ENDS THE WIND WILL REALLY CRANK
UP WITH 850 MB WINDS PROGGED TO OVER 50 KNOTS. SURFACE WINDS SHOULD
REV UP TO SUSTAINED 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. CORE
OF COLD AIR ASSOCIATED WITH 850 MB TEMPERATURE OF -28C WILL SPREAD
INTO THE AREA LATE TONIGHT AND SUNDAY. COMBINE THE NEW SNOW FALL
WITH THE HEAVY SNOW THAT FELL THURSDAY NIGHT...ADD THE HIGH WINDS
AND VERY COLD TEMPERATURES...AND YOU HAVE THE RECIPE FOR A VERY
DANGEROUS SITUATION. WILL CONVERT WINTER STORM WATCH TO A BLIZZARD
WATCH FOR ALONG AND NORTH OF THE HIGHWAY 30 CORRIDOR FOR GROUND
BLIZZARD CONDITIONS FROM THIS EVENING THROUGH SUNDAY AFTERNOON. HAVE
ALSO ISSUED A WIND CHILL WATCH FOR LIKELIHOOD OF CRITERIA REACHING
WIND CHILL WARNINGS ACROSS THE NORTH. HAVE ALSO ISSUED WIND CHILL
ADVISORIES FOR THE SOUTHERN PORTIONS OF THE CWA. TEMPERATURES LATE
TONIGHT WILL HAVE FALLEN BELOW ZERO ACROSS MUCH OF THE CWA.
..HAASE..
.LONG TERM...SUNDAY THROUGH NEXT FRIDAY...
...DANGEROUSLY COLD TEMPERATURES WITH POTENTIAL GROUND BLIZZARD
CONDITIONS SUNDAY INTO MONDAY MAIN FORECAST CHALLENGE...
MODEL INITIALIZATION AND VERIFICATION GOOD WITH GFS MOST CONSISTENT
WITH 00Z NAM-WRF AND H-RES ECMWF CLOSEST ON INTENSITY OF APPROACHING
ARCTIC. FORECAST BASED ON PERSISTENCE OF ARCTIC AIR INVASION WITH
THERMAL FIELDS NAM-WRF AND HI-RES ECMWF AND GFS FOR OTHER PARAMETERS
INTO MONDAY. THEN GFS PRIMARY GUIDANCE TUESDAY INTO FRIDAY.
SUNDAY INTO MONDAY...CONTINUE BLIZZARD AND WIND CHILL WATCH AS
DANGEROUSLY COLD ARCTIC AIR MOVES IN. THIS COULD BE OUR COLDEST AIR
OF THE SEASON WITH TEMPERATURES STRUGGLING TO REACH ZERO WITH
EXTENDED PERIODS OF FLURRIES...SNOW SHOWERS AND STRONG NW WINDS OF 25
TO 45 MPH WILL RESULT IN BLOWING SNOW WITH SIGNIFICANT RISK OF GROUND
BLIZZARD CONDITIONS ALONG AND NORTH OF HIGHWAY 30 CORRIDOR WHERE SNOW
FIELD IS SEVERAL INCHES DEEP. PATCHY TO AREAS OF BLOWING SNOW SOUTH
OF THIS LINE WITH WIND CHILL ADVISORY IN EFFECT DUE TO WIND CHILLS OF
-20 TO 25F. LOCAL TOOLS AND TECHNIQUES CONTINUE TO SUGGEST WIND
CHILL WARNING MAY BE NEEDED FOR LOCATIONS NORTH OF HIGHWAY 30 WITH
WIND CHILLS OF -30 TO -35F. REMARKABLE ISSUE IS BASED ON UPSTREAM
TEMPERATURES IN ARCTIC AIR MASS...MANY LOCATIONS COULD STILL BE UP TO
5 DEGREES TOO MILD FOR DAY SHIFT TO ASSESS. SUNDAY NIGHT...WINDS TO
SLOWLY SUBSIDE TO 10 TO 20 MPH BUT CLEARING SKIES SUPPORT MINS STILL
FALLING RAPIDLY TO -5 TO -15F RANGE WITH POTENTIAL FOR NEAR -20F OR
COLDER READINGS ALONG AND NORTH OF HIGHWAY 30. EXTENDED WIND CHILL
ADVISORY INTO MONDAY DUE TO COLD TEMPERATURES WITH WIND CHILL WARNING
CRITERIA REMAINING POSSIBLE IN NW LOCATIONS SUNDAY NIGHT ALSO TO BE
REVIEWED. MONDAY...ARCTIC HIGH OVERHEAD WILL LIMIT HIGHS IN THE
SINGLE DIGITS WITH NEAR ZERO READINGS NORTH 1/3 WITH SOME BELOW ZERO
HIGH TEMPERATURES STILL POSSIBLE. WILL HIT BLIZZARD RISK AND
DANGEROUS COLD IN HEADLINED HWO PRODUCT DUE TO DANGEROUS CONDITIONS.
MONDAY NIGHT INTO TUESDAY...ARCTIC HIGH SLIDES EAST WITH EVENING LOWS
THEN RISING TEMPERATURES OVERNIGHT. ADDED OVERNIGHT POPS WEST 1/2 AS
WARM FRONT APPROACHES AHEAD OF NEXT SYSTEM FOR LIGHT SNOW. TUESDAY...
GOOD WARM AIR ADVECTION SHOULD ALLOWS HIGHS WELL INTO 20S WITH NEAR
FREEZING READING IN SOUTH WITH AREAS OF SNOW AS NEXT COLD FRONT
APPROACHES. UPPED POPS TO HIGH CHANCE WITH SOME RISK OF MIXED
PRECIPITATION OF SLEET AND SNOW ALONG AND SOUTH OF HIGHWAY 34 IN
AFTERNOON INTO EVENING HOURS. NEXT ARCTIC FRONT TO PASS TUESDAY NIGHT
BUT STRENGTH NOT NEAR AS COLD AS WEEKEND SYSTEM. CONCERN BASED ON
ANALYSIS THIS SYSTEM COULD BE STRONGER THAN CURRENT SOLUTIONS IF
UPPER ENERGY AGAIN PHASES WITH STRONG BAROCLINIC ZONE OF ARCTIC
FRONTAL BOUNDARY TO SOUTH...THIS SHOULD BE RESOLVED NEXT 24 HOURS.
WEDNESDAY AND WEDNESDAY NIGHT...WELL BELOW NORMAL TEMPS AGAIN WITH
CLEARING SKIES AS HIGH PRESSURE MOVES IN WITH MAX AND MIN
TEMPERATURES POSSIBLY A FEW DEGREES STILL TOO MILD FOR LATER SHIFTS
TO CONSIDER.
THURSDAY AND FRIDAY...NO CHANGES MADE BUT SOUTHWEST UPPER FLOW
WITH DEEP PACIFIC COAST TROUGH SUPPORT ANOTHER STORM SYSTEM LATE
WEEK INTO NEXT WEEKEND FOR DAY SHIFT TO EVALUATE. LARGE SCALE JET
STRUCTURE ANALYSIS SUGGESTS A WARMER SYSTEM WITH POSSIBLY MORE RAIN
THAN SNOW WITH FURTHER NORTH TRACK. ..NICHOLS..
&&
.AVIATION...
WIDESPREAD MVFR CIGS TODAY AND TONIGHT WITH LIGHT SNOW SPREADING
ACROSS MUCH OF EASTERN IA LATE THIS MORNING THROUGH THIS EVENING.
OCNL IFR CONDITIONS EXPECTED ESPECIALLY AT KCID/KDBQ. ARCTIC FRONT
WITH VERY STRONG NW WINDS WILL ARRIVE THIS EVENING WITH WIDESPREAD
BLOWING SNOW AND POTENTIAL FOR GROUND BLIZZARD CONDITIONS ALONG AND
NORTH OF HIGHWAY 30. NW WINDS SUSTAINED 20-30 KNOTS WITH GUSTS OVER
40 KNOTS EXPECTED TONIGHT INTO SUNDAY. ..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL ADVISORY FROM 6 PM SUNDAY TO 9 AM CST MONDAY FOR
BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
BLIZZARD WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
WIND CHILL WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST MONDAY
FOR CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-
LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...WIND CHILL ADVISORY FROM 6 PM SUNDAY TO 9 AM CST MONDAY FOR
CARROLL-JO DAVIESS-STEPHENSON.
BLIZZARD WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
CARROLL-JO DAVIESS-STEPHENSON.
WIND CHILL WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
CARROLL-JO DAVIESS-STEPHENSON.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST MONDAY
FOR BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.
MO...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST MONDAY
FOR CLARK-SCOTLAND.
&&
HAASE/NICHOLSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 AM CST SAT DEC 20 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 450 AM CST SAT DEC 20 2008 ...POTENTIALLY LIFE THREATENING CONDITIONS TONIGHT INTO MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL SPREAD ACROSS MUCH OF THE REGION LATE THIS MORNING AND DIMINISH THIS EVENING. ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED ALONG AND NORTH OF I-80...WITH LESS THAN AN INCH TO THE SOUTH. MORE IMPORTANTLY...A STRONG ARCTIC COLD FRONT WILL BLAST INTO THE REGION THIS EVENING USHERING VERY COLD AIR AND NORTHWEST WINDS GUSTING TO 45 MPH. THIS WILL CREATE THE POTENTIAL FOR GROUND BLIZZARD CONDITIONS ALONG AND NORTH OF HIGHWAY 30 WITH WIDESPREAD WHITEOUTS AND VISIBILITIES NEAR ZERO. DANGEROUSLY COLD WIND CHILLS OF 20 TO 30 BELOW ZERO CAN BE EXPECTED OVER ALL THE AREA TONIGHT. SOME LOCATIONS NORTH OF HIGHWAY 30 MAY EXPERIENCE WIND CHILLS COLDER THAN 30 BELOW. IN THESE CONDITIONS FROSTBITE CAN OCCUR IN LESS THAN 30 MINUTES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY INTO MONDAY MORNING...VERY STRONG...GUSTY NORTHWEST WINDS OF 25 TO 45 MPH WILL CAUSE POTENTIAL GROUND BLIZZARD CONDITIONS TO LOCATIONS ALONG AND NORTH OF HIGHWAY 30 WITH VISIBILITIES REDUCED TO NEAR ZERO IN BLOWING SNOW. TEMPERATURES WILL STRUGGLE TO REACH ZERO DEGREES NORTH OF I-80 AND THE LOWER SINGLE DIGITS SOUTH PRODUCING DANGEROUSLY COLD WIND CHILLS OVER THE ENTIRE AREA. NORTH OF I-80... WIND CHILLS OF -25 TO -35F ARE EXPECTED WITH LOCATIONS SOUTH OF I-80 HAVING WIND CHILLS OF -20 TO NEAR -30F. THE STRONG WINDS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW OVER AREAS ALONG AND NORTH OF HIGHWAY 30 WITH SIGNIFICANT SNOW DRIFTS OF SEVERAL FEET MAKING TRAVEL DIFFICULT TO IMPOSSIBLE ON MANY ROADS. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES. PLEASE SEE LOCAL OFFICE WINTER WEATHER PRODUCTS FOR FURTHER INFORMATION ON THIS SYSTEM. TUESDAY...A FRONTAL SYSTEM WILL MOVE ACROSS THE FORECAST AREA PRODUCING SNOW WITH LIGHT TO MODERATE AMOUNTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... A CONFERENCE CALL FOR EMERGENCY MANAGERS WILL BE SCHEDULED LATER TODAY TO DISCUSS THE STORM FOR TONIGHT INTO SUNDAY. HAASE/NICHOLS
The national radar mosaic for the moment the first event began.
16 blizzard. Local standard time, as filed.
Trained spotter reported drifts as high as 6 feet on Highway 30 3 miles southwest of Keystone during the afternoon on Sunday December 21.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143945, 143939, 143940, 143950, 143943, 143948, 143944, 143946, 143942, 143953, 143941, 143949, 143952, 143947, 143951, 143955.